Kansas, 2017

Hail and Damaging Wind in Kansas, August 21, 2017

August 21, 2017 · NWS ICT · 2 events in 2 counties and zones

On the 21st, an isolated thunderstorm that occurred over Wichita that evening proved severe when it produced a 65-mph gust 2 miles west of downtown.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

On the 21st, an isolated thunderstorm that occurred over Wichita that evening proved severe when it produced a 65-mph gust 2 miles west of downtown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 21, 5:43 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 21, 5:43 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
643 PM CDT Mon Aug 21 2017

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 255 PM CDT Mon Aug 21 2017

Water vapor imagery shows southern stream impulse lifting
northeast over western KS with a much more robust wave diving
southeast over southern Manitoba. At the surface, cold front
stretches from extreme northeast Nebraska into northeast Colorado.

Moisture advection in the 850-700mb layer is already in place
across the area and is allowing sct showers and storms to develop,
especially over northeast KS. This moist mid level flow will
steadily increase as the evening hours approach which should
result in a slow increase in activity, especially over
east/northeast KS. With precipitable water values over 2 inches
and a tropical connection(via water vapor imagery) very high
rainfall rates are likely. Contemplated throwing a couple counties
in a flood watch this evening, but still feel the most likely
areas to see widespread flooding will be just northeast of the
forecast area. Would still not be shocked if we issue a couple
flood warnings tonight along our northeast fringes. Still can't
rule out a few strong to severe storms tonight given some decent
instability and wet microburst potential.

Cold front is expected to sweep through the area Tue morning and
by out of the forecast area by the early afternoon hours. May see
some sct showers and storms near the front, but feel the more
widespread activity will be tonight with the continued mid level
moisture transport.

A much cooler and especially drier airmass will be welcomed across
the region behind the front with highs in mid to upper 80s Tue and
low to mid 80s for Wed and Thu. Normal highs for this time of year
are around the 90 degree mark.

.LONG TERM...(Friday through Monday)
Issued at 255 PM CDT Mon Aug 21 2017

There is still decent model agreement between the GFS and ECMWF in
lifting some upper energy out of the desert sw/Great Basin and
across the central/southern Plains Thu night through Fri night. At
the same time there is also good agreement in tracking a tropical
system across the Gulf and into sw TX by Thu night. Right now
medium range models keep this system over southern TX. Even though
we will eventually get some better moisture up here later in the
week, confidence is high that afternoon highs will remain below
normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 643 PM CDT Mon Aug 21 2017

Expect scattered to numerous clusters of showers and
thunderstorms to impact the region this evening and overnight, as
a strong cold front approaches from the northwest, interacting
with rich monsoonal moisture streaming in from the southwest.
Wondering if the most widespread/numerous activity will be
generally along/east of I-135. Covered this threat with VCTS for
now, but anticipate TEMPO groups for TSRA will eventually be
needed for a handful of TAF sites. Winds will switch to
north/northeasterly and gusty in wake of the frontal passage later
tonight into Tuesday morning, along with a transient zone of IFR
or MVFR ceilings possible. Only went SCT015 for now, but will
continue to monitor for 06z TAF issuance.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  87  62  84 /  40  20  10   0
Hutchinson      70  87  59  84 /  40  20   0   0
Newton          71  86  58  82 /  60  20   0   0
ElDorado        71  86  59  82 /  60  20  10   0
Winfield-KWLD   73  88  62  84 /  40  30  10   0
Russell         67  85  57  86 /  30  10   0   0
Great Bend      68  86  57  85 /  30  10   0   0
Salina          70  86  57  85 /  50  10   0   0
McPherson       70  86  57  83 /  50  20   0   0
Coffeyville     74  88  63  83 /  60  60  10   0
Chanute         73  85  60  82 /  70  50  10   0
Iola            72  84  60  81 /  80  50  10   0
Parsons-KPPF    74  87  63  82 /  60  60  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...ADK
Hazardous weather outlook, Aug 21, 4:04 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
504 PM CDT Mon Aug 21 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-221000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
504 PM CDT Mon Aug 21 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms will increase in coverage this evening, especially
across central and eastern Kansas. The main threats will be very
high rainfall rates and possible flooding, generally for the area to
the east of Interstate 135, and to the north of Highway 54. Very
isolated occurrences of downburst wind gusts of 50 to 60 mph will
also be possible with any storms tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Lingering thunderstorms will be possible Tuesday, mainly in south-
central and southeastern Kansas. A few strong storms with locally
heavy rainfall will be possible.

A chance of thunderstorms will return to the forecast from late
Thursday into the weekend. The probability for severe weather is
low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Special weather statement, Aug 21, 5:12 PM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Wichita KS
612 PM CDT MON AUG 21 2017

KSZ053-212345-
Chase KS-
612 PM CDT MON AUG 21 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chase County in east central Kansas...

* Until 645 PM CDT

* At 610 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles southeast of Florence...
  moving northeast at 35 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green,
  Cedar Point, Hymer, Wonsevu, Tallgrass Prairie and Tallgrass
  Prairie Preserve.

LAT...LON 3838 9643 3816 9651 3809 9684 3835 9684
      3835 9682 3852 9682 3852 9650
TIME...MOT...LOC 2312Z 233DEG 29KT 3819 9682

DARMOFAL

The radar

The Wichita radar (KICT), 58 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Butler

When
August 21, 6:46 PM CST to 6:47 PM CST
Where
Butler County, 6.16 mi NW of El Dorado Res
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.940, -96.890

Thunderstorm Wind, Sedgwick

When
August 21, 7:45 PM CST to 7:47 PM CST
Where
Sedgwick County, 2.82 mi WSW of Wichita
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.690, -97.380

The gust was measured near the Central Ave./Zoo Blvd Intersection.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719385, 715149.